Virginia, 2020

Damaging Winds in Virginia, August 17, 2020

August 17, 2020 · NWS LWX · 3 events in 2 counties and zones

A couple of isolated, marginally severe thunderstorms developed over portions of the central Virginia Piedmont on the afternoon of Monday, August 17th, 2020.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of isolated, marginally severe thunderstorms developed over portions of the central Virginia Piedmont on the afternoon of Monday, August 17th, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 17, 1:49 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 17, 1:49 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
249 PM EDT Mon Aug 17 2020

.SYNOPSIS...
A weak cool front will pass through the area tonight and it will
stall out nearby through the end of the week. Waves of low
pressure will track along the boundary, bringing unsettled
conditions during this time. High pressure will build over the
Atlantic during the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A weak cold front will cross the area late this afternoon into
this evening. Increased sunshine and a southerly flow ahead of
the boundary (along with a downsloping westerly flow behind it)
has allowed for more seasonable temperatures with highs in the
middle 80s for most locations. This has led to an unstable
atmosphere. Latest mesoanalysis shows around 1000-1500 J/KG of
MLCAPE ahead of the boundary near and east of the Blue Ridge
Mountains. Deep layer shear has increased in response to an
upper-level trough that is building over New England. The
combination of forcing from the cold front along with the
instability increases the threat for showers and scattered
thunderstorms this through this evening. The most widespread
activity is expected east of the Blue Ridge and Catoctin
Mountains (along and east of the boundary that is passing
through) through 00z. A few storms may produce damaging wind
gusts due to the instability and strengthening deep layer shear.

Convection should dissipate by late this evening, and weak high
pressure will build overhead behind the cold front. Light winds
and saturated soils from recent rainfall suggests that fog is
possible overnight. For now, thinking is that any dense fog will
be localized and not widespread due to weak dry air advection
behind the cold front.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The boundary will stall out near central Virginia into southern
Maryland for Tuesday and Wednesday. An upper-level disturbance
and wave of low pressure will track along the boundary and pass
by to our south Tuesday into Tuesday night. This will bring the
chance for showers and perhaps a couple thunderstorms Tuesday
afternoon and Tuesday night. The best chance for convection will
be across the Potomac Highlands into central Virginia, closer
to the boundary and an upper-level disturbance. Farther north
and east, more stable air will allow for much of the time to be
dry. Perhaps a few showers may occur across these areas Tuesday
night as the disturbance passes nearby.

The boundary will be hung up for Wednesday into Wednesday
evening, and a few showers are possible. However, much of the
time may end up dry as more stable air works its way in on the
northern side of the boundary. The boundary may drop farther
south overnight Wednesday allowing for dry conditions with low
humidity.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level trough will be pushing northward out of our area
Thursday leading to fairly zonal flow and drier conditions for the
day. Placement of a subtropical ridge in the Atlantic (along with
the balance of the upper level trough) could push a moisture
insurgence from the Gulf and feed into our area (mainly southern
zones) on Friday. Mid-level trough will be positioned below the
Great Lakes with more southerly flow for the weekend leading to some
potential for showers and thunderstorms. Shortwave energy attached
to this mid-level trough may bring some disturbances in the
afternoon and evening with diurnal heating. Depending on the
duration and track of the mid level disturbance will dictate
longevity of impacts (more rain/thunderstorms for Sunday).

Instability parameters continue to be rather weak so severe
potential looks to be isolated in nature for the end of the work
week into the weekend but cannot be ruled out. 0-6 km shear is < 20
knots, PWAT<1" and low QPF numbers are all good indications of low
severe/flood potential but we will continue to monitor any changes.
High temperatures for the extended period will continue to flirt
with 80 degrees with seasonably cooler conditions. Overnight lows
will continue to be in the upper 60s to low 70s.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Sct t-storms this afternoon and evening through 01Z (convection
may develop south and east of KMRB). Locally gusty winds and
brief subVFR conditions are possible. Patchy fog is possible
late tonight into Tuesday morning, but weak dry air advection
should keep the fog threat more isolated.

VFR conditions will persist for Tuesday and Tuesday evening. An
afternoon or evening thunderstorm is possible around KCHO.
Elsewhere, a few showers are possible Tuesday night into
Wednesday and subVFR conditions are possible.

Sub-VFR conditions possible Thursday and Friday with some showers
and thunderstorms present. VFR conditions expected on Saturday with
only isolated instances of sub-VFR conditions possible with any
passing showers or storms.

&&

.MARINE...
Winds should remain below SCA criteria most of the time through
Wednesday night. Scattered thunderstorms may produce gusty winds
late this afternoon into this evening, and Special Marine
Warnings may be needed.

SCA criteria is not expected to be reached Thursday and Friday
but there is a possibility for some marine headlines with any
initiation of thunderstorms over the waters.

&&

.TIDES/COASTAL FLOODING...
Water levels remain elevated (around 1.5 to 2 feet above
normal) since higher anomalies across the southern part of the
Bay as moved north due to the light winds. The flow will remain
light through tonight, so the anomalies are likely to continue.
This will cause minor flooding for most locations along the
western shore of the Bay and the Tidal Potomac River.

A Coastal Flood Advisory is in effect from southern Baltimore
County southward along the western shore of the Bay through the
tide cycle Tuesday morning. A Coastal Flood Advisory is in
effect for Washington DC through the tide cycle Tuesday morning.

Additional advisories may be needed for Alexandria and southeast
Harford County (around Havre De Grace). Moderate flooding cannot
be ruled out for sensitive areas with the high tide cycle late
tonight into Tuesday morning, but confidence is too low for any
headlines due to the light flow.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 11 AM EDT Tuesday for DCZ001.
MD...Coastal Flood Advisory until 6 AM EDT Tuesday for MDZ018.
     Coastal Flood Advisory until 11 AM EDT Tuesday for MDZ011.
     Coastal Flood Advisory until 10 AM EDT Tuesday for MDZ014.
     Coastal Flood Advisory until 5 AM EDT Tuesday for MDZ017.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...BJL
NEAR TERM...BJL
SHORT TERM...BJL
LONG TERM...ADM
AVIATION...BJL/ADM
MARINE...BJL/ADM
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 17, 12:26 PM EST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
126 PM EDT Mon Aug 17 2020

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-181000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
126 PM EDT Mon Aug 17 2020

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing damaging wind
gusts, especially between 4 PM and 8 PM this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-181000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
126 PM EDT Mon Aug 17 2020

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms will be capable of producing damaging wind
gusts, especially east of the Blue Ridge and Catoctin Mountains
through 7 PM this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 17, 3:05 PM EST
Where
Orange County, 0.39 mi W of Orange
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.251, -78.127

A tree blew down on VA-2020 Miller Road near the intersection with Gobler Knob Lane.

Thunderstorm Wind, Orange

When
August 17, 3:10 PM EST
Where
Orange County, 0.47 mi NNW of Pierces Shop
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.236, -78.054

A tree blew down onto VA-629 Lahore Road near the intersection with VA-631 Brick Church Road.

Thunderstorm Wind, Albemarle

When
August 17, 3:50 PM EST
Where
Albemarle County, 1.13 mi SW of Carters Bridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.887, -78.583

Trees blew down on Plank Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 902991, 902992, 902995.